Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 220, NWS Paducah, KY

October 5, 2000McLean County, Muhlenberg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Oct 5, 2000, 6:46 PM CDT for McLean County, Muhlenberg County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 5, 2000, 6:46 PM CDT (23:46 UTC)
Expired
Oct 5, 2000, 7:30 PM CDT
In force
44 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties McLean County, KY, Muhlenberg County, KY

What was reported inside it

TimeReportWhereRemark
Oct 5, 7:15 PM CDTThunderstorm WindCentral City, KYTrees were down, and power outages were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-541 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 052348
SVRPAH
KYC149-177-060030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
646 PM CDT THU OCT 5 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLEAN COUNTY IN WESTERN KENTUCKY
  MUHLENBERG COUNTY IN WESTERN KENTUCKY

* UNTIL 730 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF CALHOUN...OR ABOUT 7
  MILES NORTHEAST OF MADISONVILLE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  8 MILES SOUTH OF LIVERMORE AT 705 PM CDT
  5 MILES NORTH OF CENTRAL CITY AT 710 PM CDT

STRONG WIND AND LARGE HAIL ARE LIKELY. MOVE INTO A STURDY PLACE OF 
SHELTER AND STAY AWAY FROM WINDOWS. 

THIS STORM JUST PRODUCED DIME SIZE HAIL IN HANSON...WHICH IS IN 
NORTHEAST HOPKINS COUNTY.

LAT...LON 3758 8735 3740 8728 3709 8725 3720 8694
          3757 8718

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:13 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Oct 5, 2:13 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
213 PM CDT THU OCT 5 2000

THE TIMING OF 1000-700 MB FRONTAL SLOPE AND ATTENDENT FRONTEGENETIC
FORCING WILL BE THE KEY TO PCPN ACROSS THE WFO PAH FORECAST AREA
TONIGHT...AND POSSIBLY INTO FRIDAY.

AT 18Z...LAPS DATA...COMBINED WITH IR SATL AND REGIONAL RADAR MOSAIC
SHOWING MAIN PCPN BAND WELL BEHIND SHALLOW COLD FRONTAL BOUNDARY
ROUGHLY LOCATED FROM JUST SOUTHEAST OF KFAM TO KSLO. PCPN ALONG THE
SFC-925 MB FRONTAL BOUNDARY...LOCATED ALONG THE NRN LIMB OF THE
FORECAST AREA BTWN 12Z-15Z THIS MORNING...WAS ENHANCED BY
DIFFERENTIAL ADVECTION...LOW LEVEL MSTR CONV...AND A SHARP N-S
ORIENTED MID-LEVEL THERMAL TROF...EVIDENT ON THE 12Z 50H UA CHART.
THIS FEATURE HAS SINCE MOVED INTO OH...AS OF 18Z.

ALSO AT 18Z...SFC-BASED CONVECTION WAS DEVELOPING ACRS NWRN AR...IN
RESPONSE TO 50-70KT W-SWLY 300MB WINDS ALOFT...COMBINED WITH SFC-850
MB SWLY WINDS RANGING FROM 15-30KTS...AND JUST AHEAD OF THE
MSAS/LAPS INDICATED SFC FRONT. SUFFICENT LIFT AND MSTR IS AVAILABLE
ACRS NERN OK/NWRN AR TO SFC BASED PARCELS ENOUGH TO INITIATE
CONVECTION. GIVEN THE AMPLE MSTR AVAILABLE IN THAT AREA...A SECOND
LINE OF CONVECTION WILL LIKELY EXTEND INTO S CNTRL MO THIS
AFTN...POSSIBLY REACHING KPOF BEFORE 00Z.

NGM AND AVN SEEM TO HAVE A GOOD HANDLE IN LOCATION AND INTENSITY OF
SFC PRESS FIELDS...AS WELL AS TRANSLATION OF 1000-700 MB
FRONTENGENETIC ZONE TWD THE PAH FORECAST AREA THIS EVENING AND
OVERNIGHT. I SEE THIS AS THE MAIN FOCUS ZONE FOR LIFT AND ATTENDENT
PCPN. THE COMBINATION OF SURFACE AND ELEVATED PARCEL LIFT AND
CONVERGENCE...WILL LIKELY INCREASE THE COVERAGE OF PCPN ACRS THE
FORECAST AREA TONIGHT...AS BAROCLINIC ZONE TIGHTENS TO THE WEST IN
MO.

CURRENT THINKING IS THAT NON-SURFACE BASED CONVECTION WILL MOVE
AGAIN INTO THE NWRN EDGE OF THE CWA AROUND 00Z...MOVING TOWARD A
OWENSBORO KY...VIENNA IL...AND DEXTER MO LINE BEFORE 06Z...AND
THROUGH NEARLY ALL OF THE CWA BETWEEN 09-12Z. THERE MAY BE A BRIEF
SLOWING OF THE COLD AIR AROUND CRAWLEYS RIDGE...BUT THIS MAY LAST
ONLY AN HOUR OR TWO TONIGHT. DEPENDING ON THE DEGREE OF LIFT AND
MSTR CONVERGENCE...A SHORT PERIOD OF LOCALLY HEAVY PCPN MAY BE
EXPECTED...ESPECIALLY FROM 02Z-09Z TONIGHT. ETA AND NGM MODELS
HIGHLIGHT THE GREATEST QPF FROM SERN MO AND ALONG THE OHIO RIVER
FROM PAH TO OWB.

ALTHOUGH ALL THE MODELS DID A FAIRLY DECENT JOB THIS MORNING...WILL
LEAN TWD A MIX OF AVN/NGM/ETA...WITH THE EMPHASIS ON AVN/NGM TONIGHT.

WL NOT ISSUE ANY SPS FOR FREEZING TEMPS/FROST POTENTIAL ATTM. MAY
CONSIDER ISSUING AN OUTLOOK ON FRIDAY. THE TREND WILL BE TO COLDER
TEMPS THROUGH THE WEEKEND...BOTTOMING OUT SUN NITE INTO MON AM.

.PAH...NONE.

SMITH

In the hours before

Local storm report, Oct 5, 6:02 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
602 PM CDT THU OCT 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0554 PM    LAMB                      IL   1.75 INCH HAIL
10/05/00   HARDIN                         GOFBALL SIZE HAIL COVERING
                                          GROUND

0552 PM    LAMB                      IL   TORNADO
10/05/00   HARDIN                         BRIEF TOUCHDOWN.

KH
Local storm report, Oct 5, 6:05 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT THU OCT 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0556 PM    5 MILES N CAVE IN ROCK    IL   TORNADO
10/05/00   HARDIN

KH
Local storm report, Oct 5, 6:12 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
612 PM CDT THU OCT 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0o612 PM    STURGIS                   KY   1.75 INCH HAIL
10/05/00   UNION

KH
Local storm report, Oct 5, 6:37 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
637 PM CDT THU OCT 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    CLAY/WHEATCROFT           KY   1.75 INCH HAIL
10/05/00   WEBSTER

KH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 5:52 PM CDTTornado WarningPAHCrittenden, Union38 min
Oct 5, 6:07 PM CDTTornado WarningPAHWebster38 min
Oct 5, 6:33 PM CDTSevere Thunderstorm WarningPAHHopkins27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.